Colorado, 2019Flash Flood and Flood in Colorado, July 13, 2019
July 13, 2019 · NWS GJT · 4 events in 2 counties and zones
Strong instability and adequate subtropical moisture from the North American Monsoon led to thunderstorms which developed across western Colorado. Some storms became severe and produced damaging winds and localized flooding in both Montrose and Pitkin counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong instability and adequate subtropical moisture from the North American Monsoon led to thunderstorms which developed across western Colorado. Some storms became severe and produced damaging winds and localized flooding in both Montrose and Pitkin counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 13, 10:37 AM MST, 3 hours 11 minutes earlier.
Area forecast discussion, Jul 13, 10:37 AM MST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1137 AM MDT Sat Jul 13 2019
.SHORT TERM...(Today through Sunday)
Issued at 414 AM MDT Sat Jul 13 2019
Radar mosaic is more active this morning especially across Utah
where forcing has been increasing ahead of a wave moving out of
Arizona. This wave is ill defined and hard to pick out of any PVU
layers...but with moisture increasing in our western CWA less
lift is needed to release the elevated instability. Model trends
continue to suggest PWAT peaking across our CWA early Sunday. The
arrival of an upstream trough to the PacNW deforms the NW side of
the ridge overhead...redirecting the moisture stream from central
Utah toward our CWA over the next 24 to 36 hours. This will bring
the anticipated uptick in afternoon convection with a better
chance of getting storms off the terrain and into some of the
valleys. The plume of moisture will be bending across the CWA
tonight so there will likely be some isolated showers and storms
that survive through the night...however confidence in nocturnal
convection is not high and pops reflect this attm. Drier air
already filtering into our NW CWA by tomorrow morning so best
chances for storms will be over the Colorado
mountains...especially the central and southern ranges through
sunset Sunday evening. Afternoon temperatures will take a bit of a
dip today with expected cloud cover.
.LONG TERM...(Sunday night through Friday)
Issued at 414 AM MDT Sat Jul 13 2019
A broad trough off the Pacific Northwest will squash the persistent
ridge of high pressure sitting over the Rockies as the base of the
trough moves inland Sunday night into Monday. This will force the
center of the clockwise circulation to drift south and east,
pinching off the moisture transport into our region. Isolated
afternoon showers and thunderstorms may initiate over higher terrain
in western Colorado Monday, but the best source of moisture will
quickly shift east of the Divide.
The center of the high will continue spinning south Tuesday night,
and dry air will filter into eastern Utah and western Colorado.
Temperatures will start to climb as we head into the middle of the
week, with PWAT values decreasing and cloud cover diminishing.
Pressure gradient will tighten over the region, as we sit between
the PacNW trough and Great Basin high. Upper level flow will
gradually turn zonal, and any hopes for precipitation will be far to
our south through Thursday.
The next best chance for precipitation appears to be by Friday
night, and through next weekend. The EC and GFS both position the
center of the high over central Colorado, leaving us under southerly
flow with more mositure on tap!
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1135 AM MDT Sat Jul 13 2019
VFR will prevail at all terminals this afternoon. Isolated showers
and thunderstorms will develop in the higher terrain. Some of
these storms could briefly affect terminals in Colorado, however
any drop in CIG or VIS will be brief as storms pass. The highest
concentration of storms will be near TEX. Expect some lingering
clouds overnight with dry conditions at all terminals.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...15
LONG TERM...ERW
AVIATION...MAC
Hazardous weather outlook, Jul 13, 4:04 AM MST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
504 AM MDT Sat Jul 13 2019
COZ001>014-017>023-UTZ022>025-027>029-141115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
504 AM MDT Sat Jul 13 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Thunderstorm development is likely over many mountain ranges today
with isolated to scattered storms moving into the valleys through
the afternoon and evening hours as well. Lightning, brief heavy
rainfall and gusty winds will all be threats with storms today.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Thunderstorms with heavy rain, small hail, frequent lightning and
gusty winds stay in the forecast for Sunday into Monday before a
drier period moves into through the middle to late portion of next
week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Jul 13, 1:14 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
214 PM MDT Sat Jul 13 2019
COZ011-014-017-132045-
Upper Gunnison River Valley CO-Uncompahgre Plateau/Dallas Divide CO-
Central Gunnison and Uncompahgre River Basin CO-
214 PM MDT Sat Jul 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OURAY AND EAST
CENTRAL MONTROSE COUNTIES UNTIL 245 PM MDT...
At 214 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Loghill Village, or 11 miles south of Montrose, moving
north at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Montrose.
This includes the following highways...
U.S. Highway 550 in Colorado between mile markers 114 and 130.
U.S. Highway 50 in Colorado between mile markers 91 and 104.
Colorado 90 near mile marker 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3828 10776 3828 10786 3852 10791 3851 10766
TIME...MOT...LOC 2014Z 185DEG 10KT 3833 10781
Stearns
Special weather statement, Jul 13, 1:45 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
245 PM MDT Sat Jul 13 2019
COZ011-014-132115-
Upper Gunnison River Valley CO-
Central Gunnison and Uncompahgre River Basin CO-
245 PM MDT Sat Jul 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONTROSE COUNTY
UNTIL 315 PM MDT...
At 245 PM MDT, Doppler radar was tracking a strong thunderstorm over
Montrose, moving north at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Montrose and Olathe.
This includes the following highways...
U.S. Highway 550 in Colorado between mile markers 124 and 130.
U.S. Highway 50 in Colorado between mile markers 79 and 97.
Colorado 90 between mile markers 85 and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3841 10783 3841 10793 3866 10801 3866 10775
TIME...MOT...LOC 2045Z 185DEG 10KT 3848 10787
Stearns
Local storm report, Jul 13, 1:46 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
246 PM MDT SAT JUL 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM TSTM WND GST 2 NW MONTROSE 38.50N 107.90W
07/13/2019 M56 MPH MONTROSE CO ASOS
ASOS STATION KMTJ MONTROSE RGNL AIRPORT.
&&Event by event
2 thunderstorm wind, 1 flood, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Montrose
- When
- July 13, 1:48 PM MST to 1:50 PM MST
- Where
- Montrose County, (6v8)montrose Co Arp
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.500, -107.900
The automated weather station at the Montrose Regional Airport measured a peak wind gust of 62 mph from outflow winds associated with a collapsing thunderstorm.
Flood, Montrose
- When
- July 13, 2:20 PM MST to 2:40 PM MST
- Where
- Montrose County, 0.67 mi WNW of Montrose to 0.66 mi WNW of Montrose
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.483, -107.882
Thunderstorms produced heavy rain over the city of Montrose which resulted in some minor street flooding above the crown of the road on North 5th Street. Radar estimated rainfall rates of 0.25 to 0.50 inches per hour.
Thunderstorm Wind, Montrose
- When
- July 13, 2:25 PM MST to 2:35 PM MST
- Where
- Montrose County, Montrose
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.480, -107.870
Collapsing thunderstorms brought strong wind gusts estimated at 55 to 65 mph to Montrose resulting in trees being blown over and damage to a car in town.
Flash Flood, Pitkin
- When
- July 13, 4:20 PM MST to 4:40 PM MST
- Where
- Pitkin County, 9.54 mi W of Snowmass to 9.63 mi W of Snowmass
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.339, -107.158
Thunderstorms produced heavy rain south of Carbondale which resulted in some minor flash flooding along the Prince Creek Trail System. Radar estimated rainfall rates of 0.25 to 0.50 inches per hour.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, July 13 to 17, 20192 deaths · 2 events
- Hurricane and Tropical Storm in Louisiana, July 13 to 15, 2019$51 million · 27 events
- Wildfire and Strong Wind in Nevada, July 13 to 16, 20191 death · 2 injured · 2 events
- Hail and Damaging Winds in South Carolina, July 13, 20191 death · $20 · 60 kt wind · 13 events
- Damaging Winds and Lightning Strike in South Carolina, July 13, 2019$102,000 · 4 events
- Flash Flooding and Damaging Winds in Tennessee, July 13, 2019$54,000 · 50 kt wind · 8 events
- Strong Wind in Louisiana, July 13 to 14, 20192 injured · $6,000 · 8 events
- High Surf in Hawaii, July 13 to 16, 201915 events
- Hail and Damaging Winds in South Dakota, July 13, 2019$15,000 · 1 in hail · 4 events
- Flash Flood and Damaging Wind in Arizona, July 13, 2019$15,000 · 3 events
- Damaging Wind and Strong Wind in Mississippi, July 13, 2019$15,000 · 50 kt wind · 2 events
- Rip Current in Florida, July 13, 20191 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833662, 833663, 833664, 833665.